Tips on minimizing withdrawal symptoms from Effexor (aka Venlafaxine)
I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you
Interested in more discussions like this? Go to the Depression & Anxiety Support Group.
Interesting — I haven't broken open a capsule — but there may be different coatings on different beads and they may be the same color.
I recall you mentioning that you were looking for a new psychiatrist. I was concerned that you might be racing to get this done before you found someone. It won't hurt if you stay on a certain lowered dose for awhile. I have been at 37.5mg for 2 weeks – originally it was only supposed to be a week — but my joyful (and hopefully brief) excursion into what menopause might have been like had I had any symptoms – was enough to get me to hit the pause button for a week. And if the titration down to zero is too weird – I might do every other day for a couple of weeks.
There is a comment somewhere on this thread where a patient says they were told that all the beads are not the same — I haven't looked it up yet — but it would throw the whole bead counting thing as an accurate titration method – out the window — unless there are so many different types of beads that it doesn't really matter. But then I have to pull out a statistics book to figure that.
The capsules dissolve almost immediately. They are simply gelatin….they will even begin to dissolve it they get a little too wet. The technology is likely entirely in the beads.
You can always slow or delay the taper…new jobs are stressful enough — titrating and being sick is no way to start.
See if you can get a scrip for 37.5mg (assuming you are taking the XR capsules not the immediate release)…titrate down to 37.5 first. I didn't get any symptoms until last week when I had two days of what you are feeling – plus my first experience with hot flashes — 3 years after hitting menopause without symptoms….all because my dosage masked the symptoms.
If you are taking immediate release I think the options are different. Just speak with the doctor to say that titrating off is difficult. Also know that some of your hot flashes might come back while you are titrating down – or afterwards….but hopefully they will be less severe/frequent.
Today has been the worst day yet with withdrawal symptoms. Headache, sweats and throwing up. I've been sick all week but today it was just sever throwing up. My throat is killing me, headache probably from the vomiting and the sweating!! My poor fiance is freezing and I'm laying under air vent with a big fan blowing on me. Even taking cool showers. I bet it's your withdrawal and not hot flashes.
Ronnie — I've covered the healthcare industry for 20+ years (including pharmaceuticals)…it gives me an historical context/perspective that I wouldn't expect most people to have….
That makes perfect sense. I haven't watched these things be manufactured – so I don't know the bead making process….but clearly there is an allowed variance (even in capsule weight)…which also makes sense because people have such different reactions to changes in generic versions/vendors.
It could be both. I haven't had any symptoms today…and in many ways, the hot flashes are related to the withdrawal…and can persist in post-menopausal women. Effexor and other SSRIs/SNRIs are shown at low doses to decrease hot flashes. Using that as a starting point, had I not been on Effexor, I might have experienced hot flashes going into menopause…and after. They are related to withdrawal – because I am going off something that may have been masking them…although they may also be related to it. It's the dreaded correlation/causation conundrum. 🙂